Jump to content

Nursing Home Dept of Health Violations:lack understanding Coumadin drug interactions

News   (4,567 Views 15 Comments)
by JJMRN JJMRN (Member)

JJMRN has 1 years experience and works as a RN.

2,114 Visitors; 37 Posts

advertisement

The Tennessee Department of Health said Thursday that it has suspended new admissions to a Maryville nursing home after a complaint investigation found violations that put residents in "immediate jeopardy

Nursing Home news

Edited by dianah

Share this post


Link to post
Share on other sites

Cat_LPN works as a staff nurse.

6,010 Visitors; 297 Posts

Stiff penalties!

Share this post


Link to post
Share on other sites

NRSKarenRN has 40 years experience as a BSN and works as a Registered Nurse, Home Health.

5 Followers; 9 Articles; 159,380 Visitors; 14,400 Posts

The most serious violations stemmed from April and May incidents when at least four patients taking the common blood thinner Coumadin (warfarin) were also given antibiotics that can cause serious side effects when given with Coumadin. One resident was hospitalized with a "massive gastrointestinal bleed" as a result of an antibiotic given for a urinary tract infection interacting with Coumadin, the survey said. Because nurses didn't know to watch for interactions, the report said, they "failed to identify and act upon" the bleed.

Investigators said nurses who dispense medication should have been trained to tell on-call physicians that a patient is on Coumadin. They cited Colonial Hills for failing to train the nurses about drug interactions with Coumadin and said printed material on the topic was not widely enough distributed.

Sharpe told investigators the pharmacy uses a system that's supposed to "flag" possible drug interactions, but it failed to provide a "written alert" to the nurses. He said the licensed practical nurses were not expected to know about interactions.

SNF Administrator Sharpe needs wake-up call and hefty fine. ALL licensed nurses are educated in drug administration which includes knowledge of major drugs that shouldn't be given together and observing for drug interactions. It's chief reason why in PA, our Dept of Health won't permit med techs in SNF. Coumadin is one of the drugs highlighted in my LPN and RN programs.

Share this post


Link to post
Share on other sites

beachbumRN88 works as a ICU New Grad.

1,928 Visitors; 12 Posts

Scary stuff. Do not live in Maryland but had a patient once who called 911 from her room in a nursing home 1 week after she reported SOB to the staff and did not recieve any help from them.

Share this post


Link to post
Share on other sites

mrr5745 has 10 years experience.

3,074 Visitors; 83 Posts

What scares me most about this article is not the medication errors - like it or not, nurses are human and it happens. What scares me is this statement:

"Because nurses didn't know to watch for interactions, the report said, they "failed to identify and act upon" the bleed."

In my experience, GI bleeds are really not a subtle thing. I wonder how often anyone checked on the patient. One would think even a CNA could tell something was wrong if the pt had a massive bleed. I would certainly hope the nurses could identify a GI bleed even without a know cause of bleeding. I have a funny feeling this is just the tip of the iceberg at this facility.

Share this post


Link to post
Share on other sites
advertisement

oramar works as a returned nurse.

1 Article; 32,316 Visitors; 5,758 Posts

Sounds to me like they are not coming down hard enough on MDs and pharmacy in these instances. Every physician has a responsibility to check what other meds a patient is on before ordering a new one and every pharmacy has a responsibility to call the doc for a serious interaction. Why were these things not done?

Share this post


Link to post
Share on other sites

1,542 Visitors; 18 Posts

What scares me the most is that several nursing homes rely on med tech to give medications. Over half the time, the nurses do not even know all the medications that the 60 or 70 plus residents under their licsene's is even recieviing. Or in some cases not recieving. If the med-tech do not tell the nurses then they can not know, but under state law they are suppose to know. Nursing homes are going to have to get away from medication tech's and get more nurses working for them taking cae of the patients.

Share this post


Link to post
Share on other sites

3,644 Visitors; 157 Posts

I am not sure I would have known. YIKES!

Share this post


Link to post
Share on other sites

nerdtonurse? works as a ICU, RN/BSN.

3 Articles; 31,641 Visitors; 2,043 Posts

I see a lot of people come in with GI bleeds during the winter because they get a URI, doc prescribes Cipro or another antibiotic with their coumadin, and in they come.

Share this post


Link to post
Share on other sites

VivaLasViejas has 20 years experience as a ASN, RN and works as a Retired/Disabled Nurse and Blogger.

8 Followers; 142 Articles; 247,310 Visitors; 9,564 Posts

This is a wake-up call for us ALFs, too! I have 18 residents (out of 84) who are on Coumadin, and although the local clinics are usually pretty careful about prescribing ABX for them, they can't catch everything, and my med techs certainly don't know all the ins and outs of the meds they're giving. Thanks to the OP for bringing this up, and to dudette for providing the link about ABX/Coumadin interactions.

Share this post


Link to post
Share on other sites

NRSKarenRN has 40 years experience as a BSN and works as a Registered Nurse, Home Health.

5 Followers; 9 Articles; 159,380 Visitors; 14,400 Posts

Coumadin manaagment makes a great inservice topic including article which is easy to read.

Share this post


Link to post
Share on other sites
×